Health officials: Elephant tranquilizer heroin a danger to rescuers

Kent County officials warn first responders of risk from carfentanil heroin

A police officer opens a package of confiscated heroin during a news conference in Pfraundorf near Rosenheim, southern Germany, on Friday, March 10, 2006. (AP Photo/Christof Stache)
A police officer opens a package of confiscated heroin during a news conference in Pfraundorf near Rosenheim, southern Germany, on Friday, March 10, 2006. (AP Photo/Christof Stache)


KENT COUNTY, Mich. — Police and health officials are warning first-responders about the dangers they could face from carfentanil, which may have reached West Michigan.

Kent County sheriff’s officials say they are investigating a recent heroin overdose death that may have involved carfentanil, a powerful drug used to tranquilize elephants.

They are also are investigating whether the drug was in heroin they seized in two separate cases.

In all three cases, authorities said they were awaiting final test results.

The suspicion of the deadly drug’s arrival led fire chiefs throughout Kent County to issue warnings to firefighters about how carfentanil can be absorbed by touch.

“It can go through your skin, and that warning wouldn’t just apply to first-responders, but anyone who might find this,” Kent County Health Department spokesman Steve Kelso said.

Kent County Medical Examiner Stephen Cohle said his lab had not identified a carfentanil case, though they were still awaiting tests on overdose cases.

Fire departments across Kent County were not waiting for the results to issuing warnings.

In Ada, a heroin overdose killed a 21-year-old man just two weeks ago, though the Kent County Medical Examiner’s Office on Friday said that case did not involve carfentanil.

“It can happen anywhere,” Ada Township Fire Chief David Murray said. “It doesn’t matter how much somebody makes or how big their house is.”

Murray said the carfentanil concoction reinforces the need for firefighters to always protect themselves with gloves and also with breathing masks, if necessary.

The Grand Rapids Fire Department also notified its firefighters about the potential danger.

“The only concern would be if someone inadvertently came in contact with it, meaning this: regardless if it’s talcum powder, baby powder, heroin or any other white substance, we’re going to treat it exactly the same,” with gloves and lots of caution, Grand Rapids Fire Capt. Mark Fankhauser said.

The warning on Friday also led to a conference call between Michigan State Police, the Kent County Health Department and the Michigan’s Department of Health and Human Services.

They were reaching out to officials in other states impacted by carfentanil, including the hard-hit state of Ohio.

“We want to start finding out who’s dealt with what, what’s worked, what did they see, what things did they learn that we can possibly learn from, because I think the learning curve on this is going to be very steep,” Kelso said.

“Hopefully, we’ll learn a whole lot about it and never have to put that information to use,” he added.

Comments are closed.